Discussions that mention synthroid

Hair Loss / Alopecia board


anyone have any advice regarding hair loss and hypothyroidism?

i was diagnosed 1 and a half years ago by my dermatologist when i saw her for an episode of alopecia areata (which was completely resolved). i've been experiencing hair loss the entire time that i've been on treatment - i've taken all the forms of synthroid (levothyroxine, levothroid) and am now taking 100 mcg levothroid - i don't think that i'm experiencing any other symtoms except for the hair loss, which is causing some depression. also, i've seen numerous doctors who all basically tell me to ignore it - i even asked about thyrolar and armour and was told that they aren't as good as synthroid - i'm frustrated and out of ideas.

can anyone help?
Quote from allisonash:
anyone have any advice regarding hair loss and hypothyroidism?

i've been experiencing hair loss the entire time that i've been on treatment - i've taken all the forms of synthroid (levothyroxine, levothroid) and am now taking 100 mcg levothroid - i don't think that i'm experiencing any other symtoms except for the hair loss, which is causing some depression.
can anyone help?


and the depression is probably caused by your thyroid
disease, not your hair loss ... cytomel? some doctors won't
even prescribe THAT, but it's worth a try ...

jb :D
I was losing alot of hair on Synthroid. I don't feel Synthroid was the right choice for me. Now I am taking Armour and my hair loss seems to be more normal. It is your medication. First of all your doctor knows nothing about Armour to simply say that a T4 synthetic drug is superior, :nono: Ask him/her why it is superior. And if it is so superior then why are you still having symptoms. They won't have any good answer, just the one that the pharm. reps gave them. If your doctor won't give you the treatment that you want then you should question his/her motives and goals; is it symptom relief for you or just "being right". You may have to fire this doctor and move on.To me this doctor sounds like a total loser!! :eek: Good Luck to you!
Quote from girlygirly:
I was losing alot of hair on Synthroid. I don't feel Synthroid was the right choice for me. Now I am taking Armour and my hair loss seems to be more normal. It is your medication. First of all your doctor knows nothing about Armour to simply say that a T4 synthetic drug is superior, :nono: Ask him/her why it is superior. And if it is so superior then why are you still having symptoms. They won't have any good answer, just the one that the pharm. reps gave them. If your doctor won't give you the treatment that you want then you should question his/her motives and goals; is it symptom relief for you or just "being right". You may have to fire this doctor and move on.To me this doctor sounds like a total loser!! :eek: Good Luck to you!


i'm afraid of the T3 in armour ... too much T3 cause me to become aphasic, so i have to be quite careful ... AND i'm quite happy with what i'm taking, and will check on line whether synthroid causes hair loss ...

jb :D
... did a quick check and both hypothyroidism and synthroid
cause hair loss (altho' the syntroid hair loss is likely to be
transient) -- AND i noticed hair thinning before i took
synthroid ...

i really don't think armour's for everyone, altho' it certainly
seems you be for you, and many others ...

so go figure!!

jb
hi ladies,

it's not the weather as such -- i should have said seasons ... it's suddenly got cold here, and i'm having a little relapse (i've increased my synthroid for now, but at least i know how to detect the first symptoms of hyper so i won't go there again and am watching out), and the unbearably hot summers we usually have here (humid, don'tcha know) also caused me to feel worse ...

the change of seasons (hot to cold to hot, with some pleasant days in between) is a physiological stressor that some of us (read: ME :eek: ) are subject to ... i've always noticed that i'm bushed when winter starts, ditto in late june, so i'm not surprised that i'm also having hypo symptoms ...

so you're right: changes in WEATHER don't cause symptoms; changes in season can, for those of us who are sensitive to that sort of thing ...

my hair just gets thinner and thinner; fortunately, i had thick hair to begin with, but latterly (six years or so, and in the mid-seventies) i've found an EXCELLENT hair cutter (why? you don't wanna know -- cowlicks, a little cylinder of hair that grows straight out of the side of my head, a thin section -- GAH!) -- she makes my hair look absolutely wonderful ... i absolutely FLAUNTED it ...

... well, guess what: no more -- i struggle just to make it not look flat ... both hypo AND synthroid cause this (research on the 'net), but the synthroid effects are supposed to go away ... how on earth do you tell!!

:D jb